Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Nashville, TN

May 2, 2003Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2003, 9:29 AM CDT for Bedford County, Marshall County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 9:29 AM CDT (14:29 UTC)
Expired
May 2, 2003, 10:00 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Marshall County, TN

The radar

The Nashville radar (KOHX), 68 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KOHX 021429
SVRBNA
TNC003-117-021500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
928 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  MARSHALL COUNTY IN TENNESSEE

* UNTIL 1000 AM CDT

* AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CHAPEL HILL...OR 15 MILES
  NORTH OF LEWISBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELL BUCKLE AROUND 1000 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3576 8679 3558 8684 3544 8626 3564 8619

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:15 AM CDT, 14 minutes earlier.

Area forecast discussion, May 2, 9:15 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT FRI MAY 2 2003

SHOWERS AND STORMS APPEAR TO BE IN CONJUNCTION WITH A FRONTAL
BOUNDARY THAT IS POSITIONED ROUGHLY ALONG THE MS AND OHIO RIVERS.
THIS BOUNDARY WILL PUSH SLOWLY SOUTHWARD TODAY AND WILL PROVIDE
SOUTHERN AREAS WITH THE STRONGEST AFTERNOON STORMS. MODELS INDICATE
FURTHER DESTABILIZATION AGAIN TODAY ACROSS THE MID STATE SO THE
SOUTHWARD SWEEPING BOUNDARY AND ANY RESIDUAL BOUNDARIES WILL SERVE
AS A FOCUS FOR ADDITIONAL CONVECTION TODAY.

AFTERNOON CAPE VALUES WILL AGAIN INCREASE TO AS HIGH AS 1500-2000
J/KG ACROSS THE SOUTH AND GENERALLY NEAR 1000 J/KG ACROSS THE NORTH.

CURRENT FORECAST IS IN GOOD SHAPE WITH 50 TO 60 PERCENT POPS.
OTHERWISE...WILL UPDATE ZONES LATER THIS MORNING WHEN THE
NORTHWESTERLY WIND SHIFT BECOMES MORE EVIDENT.

21

.BNA...NONE.
Hazardous weather outlook, May 2, 5:30 AM CDT, 3 hours 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS MORNING AND AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WIND AND LARGE HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE LATE THIS AFTERNOON AFTER A COLD
FRONT PASSES. ONLY A FEW SHOWERS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY THROUGH TUESDAY. THIS
MAY BRING ANOTHER POSSIBILITY OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT
STATUS FOR POSSIBLE ACTIVATION LATER TODAY.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 AM CDTSevere Thunderstorm WarningOHXStewart18 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart46 min
May 2, 8:15 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery30 min
May 2, 8:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 2, 10:01 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee29 min
May 2, 1:45 PM CDTSevere Thunderstorm WarningOHXFranklin30 min
May 2, 2:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
May 2, 2:19 PM CDTSevere Thunderstorm WarningOHXFranklin11 min
May 2, 2:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall38 min
May 2, 3:00 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys20 hr
May 2, 3:01 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys49 min
May 2, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys55 min
May 2, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln, Marshall31 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall47 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningOHXLincoln26 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury56 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee33 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury46 min
May 2, 4:50 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln30 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningOHXMarshall41 min
May 2, 5:08 PM CDTTornado WarningOHXGiles, Lincoln37 min
May 2, 5:41 PM CDTSevere Thunderstorm WarningOHXGiles34 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 2, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.